Alert archive / Indiana / Wind Advisories in 2024

Wind Advisory 5, NWS Indianapolis, IN

July 10, 202420 counties in Indiana

NWS Indianapolis, IN issued this wind advisory at Jul 10, 2024, 1:28 AM EDT for 20 counties in Indiana. It took effect at Jul 10, 2024, 5:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 10, 2024, 1:28 AM EDT (05:28 UTC)
In effect from
Jul 10, 2024, 5:00 AM EDT
Expired
Jul 10, 2024, 12:34 PM EDT
In force
8 hr
Issued by
NWS Indianapolis, IN

Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Madison County, IN, Marion County, IN, Montgomery County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 44 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS73 KIND 100528
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
128 AM EDT Wed Jul 10 2024

INZ021-028>031-035>049-101600-
/O.NEW.KIND.WI.Y.0005.240710T0900Z-240710T2000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
and New Castle
128 AM EDT Wed Jul 10 2024

...WIND ADVISORY IN EFFECT FROM 5 AM EARLY THIS MORNING TO 4 PM
EDT THIS AFTERNOON...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, east central, north central and 
  west central Indiana.

* WHEN...From 5 AM early this morning to 4 PM EDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Wet ground could cause trees to be more easily uprooted.

* ADDITIONAL DETAILS...The strongest winds will be brief in 
  duration with frequent gusts of 25-35 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
2 follow-up statements
441 
WWUS73 KIND 101444 AAA
NPWIND

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Indianapolis IN
1044 AM EDT Wed Jul 10 2024

INZ021-028>030-035>037-043>047-101545-
/O.CAN.KIND.WI.Y.0005.000000T0000Z-240710T2000Z/
Carroll-Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-
Vermillion-Parke-Putnam-Hendricks-Marion-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Attica, 
Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, 
Clinton, Fairview Park, Rockville, Montezuma, Rosedale, 
Greencastle, Plainfield, Brownsburg, Danville, and Indianapolis
1044 AM EDT Wed Jul 10 2024

...WIND ADVISORY IS CANCELLED...

Strong winds this morning have decreased. 


$$

INZ031-038>042-048-049-102000-
/O.CON.KIND.WI.Y.0005.000000T0000Z-240710T2000Z/
Howard-Tipton-Hamilton-Madison-Delaware-Randolph-Hancock-Henry-
Including the cities of Kokomo, Tipton, Fishers, Carmel, 
Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, 
Parker City, Greenfield, and New Castle
1044 AM EDT Wed Jul 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...Northwest winds wind gusts up to 45mph.

* WHERE...Portions of central Indiana. 

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
806 
WWUS73 KIND 101634
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
1234 PM EDT Wed Jul 10 2024

INZ031-038>042-048-049-101745-
/O.CAN.KIND.WI.Y.0005.000000T0000Z-240710T2000Z/
Howard-Tipton-Hamilton-Madison-Delaware-Randolph-Hancock-Henry-
Including the cities of Kokomo, Tipton, Fishers, Carmel, 
Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, 
Parker City, Greenfield, and New Castle
1234 PM EDT Wed Jul 10 2024

...WIND ADVISORY IS CANCELLED...

Wind speeds have decreased, although breezy conditions continue. 

$$

For more information from the National Weather Service visit
https://weather.gov/ind

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this wind advisory went out at Jul 10, 12:31 AM EDT, 57 minutes earlier. Its key messages:

  • Windy on Wednesday; Beryl remnants exiting.
  • Shower and Thunderstorms chances Thursday through Monday.
  • Highs in the upper 80s and lower 90s Thursday-Monday.
Area forecast discussion, Jul 10, 12:31 AM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1231 AM EDT Wed Jul 10 2024

.KEY MESSAGES...

- Windy on Wednesday; Beryl remnants exiting.

- Shower and Thunderstorms chances Thursday through Monday.

- Highs in the upper 80s and lower 90s Thursday-Monday.

&&

.FORECAST UPDATE...
1016 PM EDT Tue Jul 9 2024

The surface remnants of Beryl were across the southwestern forecast
area this evening. A warm front extended from the low northeast to
near Shelbyville. The dry slot of the system had worked ahead of the
surface low along and west of a Terre Haute to Bedford line.

Satellite images show cloud tops warming across central Indiana, and
convection has been on a general downward trend this evening as
well. Mesoanalysis still shows some decent effective shear and 0-3km
CAPE east of the dry slot, but convection is having a hard time
tapping into that energy.

Will still have to keep an eye on the convection as it moves east as
850mb winds are still expected to increase some before the line
exits. However, with diurnally weakening CAPE and storms already
having trouble using the available energy, feel that odds of severe
weather will continue to lower this evening.

With plentiful moisture remaining in place, locally heavy rain will
remain a threat, especially north of the surface low track.

Adjusted PoPs and temperatures as needed to reflect current trends.
Low temperatures look good, so made no changes there. Winds will
increase in speed late tonight in the far west and the current
forecast reflects this week.

&&

.SHORT TERM (This evening through Wednesday)...
Issued at 306 PM EDT Tue Jul 9 2024

The remnants of Beryl are in the midst of an extratropical
transition this afternoon, as indicated by the presence of a robust
baroclinic leaf on satellite imagery. The remnant circulation is
centered over far southeastern Missouri at this moment, and looks
poised to push directly through central Indiana overnight.

More than plentiful moisture and ample forcing continue to be
expected as this occurs, with precipitable water values at or above
climatological maximum and strong midlevel deformation just
northwest of the low track, particularly this evening into early
overnight.

Storm total rainfall amounts will vary across the area, from near an
inch to as much as 3 inches with localized higher amounts. The
highest amounts are likely to be across the far northwestern
forecast area, including Lafayette metro, and the far
southern/southeastern forecast area, where a swath of up to 2 inches
or so appears likely given more opportunity for convection in that
area. Relatively dry antecedent conditions may limit a more
widespread flash flood threat and resultant longer term river flood
threat, though a localized flash flood threat definitely exists
through tonight. Will forgo a flood watch and continue to message
through other venues.

Plentiful deep layer and low level effective shear southeast of the
low track will present a concern for a tornado threat through this
evening, primarily across the southern/southeastern forecast area.

Late tonight into Wednesday, as the remnant low continues to
transition and pulls northeastward, a tightening pressure gradient
and strong low level flow is likely to result in windy conditions,
peaking during the daytime hours. Frequent wind gusts of 35-40 MPH
are likely, with a few gusts of 45-50 MPH possible. CAMs are quite
aggressive in this respect, but have shown some good skill in such
situations in the past. This may require a headline tonight, though
given lingering uncertainty and hydro/tornado threat for this
evening, will hold off on this.

&&

.LONG TERM (Wednesday night through Tuesday)...
Issued at 306 PM EDT Tue Jul 9 2024

While the remnants of Beryl dominate the short term focus, a trend
towards hotter and more humid conditions is anticipated through the
long range.

SYNOPTIC OVERVIEW

The current synoptic setup over the CONUS can be characterized by
troughing over the Plains. The trough, which is currently capturing
Beryl, will slowly propagate northeastward with time. It should
begin to flatten and exit off into the Atlantic by the weekend.
Thereafter, ensemble guidance shows a strengthening ridge taking
shape over the intermountain west. Neutral to at times trough-like
upper flow pattern looks to persist over the midwest and
northeastern US.

Closer to the surface, high pressure over the Atlantic (The Bermuda
High) is modeled to build westward into the southeastern US. This
should allow for a prolonged period of westerly to southwesterly low-
level flow over the Ohio River Valley and lower midwest.

Guidance shows occasional shortwave troughs / vorticity maxima
diving southeastward after cresting the western ridge. These may
occasionally bring rain/storm chances through much of the long
range. Spatial and temporal details still need to be worked out,
however. Guidance agrees on the first vort max to at least a
reasonable level, which looks to arrive on Thursday. As such, will
include a greater chance for showers and storms Thursday compared to
subsequent days. Upper-level flow looks weak, and CAPE diminishes
with eastward extent, so and showers and storms may be short-
lived/pulse-like in nature with a low severe risk. The greatest
likelihood would be west of Indianapolis and the greatest threat
would be sub-severe gusty winds.

EXPECTED WEATHER

In addition to the rain/storm chances mentioned above, we may see
occasional fog each morning through Saturday morning. Plenty of
moisture leftover from Beryl combined with good radiational cooling
potential should set the stage for this. A limiting factor would be
cloud cover associated with the Thursday trough.

Despite ridging well to our west, temperatures are expected to
increase under persistent southwesterly/westerly flow. Additionally
dew points should increase leading to heat indices into the 90s.
Temperatures are not anticipated to be excessively hot, but still a
bit above the climatological norm for this time of the year.

&&

.AVIATION (06Z TAF Issuance)...
Issued at 1230 AM EDT Wed Jul 10 2024

Impacts:

-MVFR to IFR cigs through 17Z
-Brief MVFR vsbys at LAF through 14Z with rain
-Wind shift from the southeast to northwest after 12Z
-Brief wind gusts to 40kts from 15Z to 22Z

Discussion:

Periodic light rain showers will continue at LAF, but otherwise
expect mostly dry conditions through the TAF period. Cigs will
gradually become MVFR to occasionally IFR from 09Z through 17Z with
a pretty sudden wind shift from the south to northwest towards 09Z-
12Z. Afterwards expect gusty winds through the day with brief gusts
to 40kts possible.  These stronger winds should relax after 22Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...50
SHORT TERM...Nield
LONG TERM...Eckhoff
AVIATION...White
Hazardous weather outlook, Jul 9, 10:28 PM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1028 PM EDT Tue Jul 9 2024

INZ021-028>031-035>038-043>046-051>054-060>063-067>071-110230-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Vermillion-Parke-Putnam-Hendricks-Vigo-Clay-Owen-Morgan-
Sullivan-Greene-Monroe-Brown-Knox-Daviess-Martin-Lawrence-Jackson-
1028 PM EDT Tue Jul 9 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Isolated thunderstorms are possible tonight. Lightning and gusty
winds are possible with any storm.

Locally heavy rain is possible, mainly north of Interstate 70.

Storm motion will generally be from the southwest at around 35 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty winds of 40 to 50 mph on Wednesday along with an isolated
threat for thunderstorms.

A low potential for thunderstorms again at times Thursday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts or flooding
observed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

INZ039>042-047>049-055>057-064-065-072-110230-
Hamilton-Madison-Delaware-Randolph-Marion-Hancock-Henry-Johnson-
Shelby-Rush-Bartholomew-Decatur-Jennings-
1028 PM EDT Tue Jul 9 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

A few thunderstorms will continue tonight, especially before
midnight. An isolated tornado threat remains through midnight.
Gusty winds and lightning are possible with any storm.

Locally heavy rain is possible.

Storm motion will generally be from the southwest at around 35 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty winds of 40 to 50 mph on Wednesday along with an isolated
threat for thunderstorms.

A low potential for thunderstorms again at times Thursday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, along with any
flooding or severe weather observed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

In the hours before

Special weather statement, Jul 9, 7:48 PM EDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
748 PM EDT Tue Jul 9 2024

INZ060-061-067>069-100015-
Daviess IN-Knox IN-Martin IN-Greene IN-Sullivan IN-
748 PM EDT Tue Jul 9 2024

...Strong thunderstorms will impact portions of southeastern
Sullivan, northeastern Knox, Martin, southwestern Greene and Daviess
Counties through 815 PM EDT...

At 747 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Washington to 9 miles
north of Jasper. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Washington, Linton, Shoals, Bicknell, Loogootee, Odon, Lyons, Elnora,
Plainville, Sandborn, Montgomery, Edwardsport, Newberry, Cannelburg,
Alfordsville, West Boggs Lake, Freelandville, Burns City, Lacy, and
Pleasantville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until midnight EDT for southwestern
Indiana.

&&

LAT...LON 3849 8696 3850 8696 3850 8698 3851 8700
      3851 8705 3881 8738 3907 8723 3911 8715
      3867 8668 3853 8668 3853 8683 3849 8688
      3850 8690 3850 8692 3851 8693 3849 8695
TIME...MOT...LOC 2347Z 203DEG 33KT 3880 8730 3852 8699

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ME
Special weather statement, Jul 9, 7:55 PM EDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
755 PM EDT Tue Jul 9 2024

INZ062-063-070-100030-
Brown IN-Lawrence IN-Monroe IN-
755 PM EDT Tue Jul 9 2024

...A strong thunderstorm will impact portions of southeastern Monroe,
southwestern Brown and north central Lawrence Counties through 830 PM
EDT...

At 754 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bedford, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bloomington, Ellettsville, Indiana University, Smithville, Helmsburg,
Lake Lemon, Harrodsburg, Bartlettsville, Yellowwood Lake, Monroe
Reservoir, Woodville Hills, Fairfax State Recreation Area, Charles
Deam Wilderness, Unionville, and Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight EDT for south
central Indiana.

&&

LAT...LON 3896 8639 3897 8660 3927 8659 3927 8624
TIME...MOT...LOC 2354Z 192DEG 22KT 3897 8650

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ME
Special weather statement, Jul 9, 10:36 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1036 PM EDT Tue Jul 9 2024

INZ065-100300-
Decatur IN-
1036 PM EDT Tue Jul 9 2024

...A strong thunderstorm will impact portions of Decatur County
through 1100 PM EDT...

At 1035 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Greensburg, or 18 miles east of Columbus, moving
northeast at 45 mph. This storm has weak rotation associated with it
and could produce a brief tornado.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensburg, Westport, Millhousen, Newpoint, Clarksburg, Letts, and
Lake Santee.

This includes Interstate 74 between mile markers 132 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight EDT for central and
southeastern Indiana.

&&

LAT...LON 3926 8530 3913 8557 3913 8564 3916 8569
      3921 8569 3945 8543 3945 8530
TIME...MOT...LOC 0235Z 218DEG 40KT 3919 8557

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

White

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 10:36 PM EDTSpecial Weather StatementINDDecatur24 min
Jul 9, 10:42 PM EDTAreal Flood AdvisoryINDDecatur3 hr
Jul 10, 10:09 AM EDTRiver Flood WarningINDCarroll, Tippecanoe, White58 hr
Jul 10, 1:56 PM EDTRiver Flood WarningINDCarroll, Tippecanoe, White36 hr
Jul 10, 3:56 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren68 hr
Jul 10, 3:56 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo8 days

Nearby

Wind Advisories in Indiana, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.